Drugs

Why You Get 'Brain Zaps' After Taking MDMA, and How You Can Stop Them

Ever got back from a festival and felt like someone was firing little jolts of electricity into your brain stem? They're called "brain zaps" and they're fucking horrible.

by Michael Segalov
25 July 2016, 12:00am

Getting into your own bed after a four-day festival is one of life's great pleasures. After a long weekend of mud, shitting into open cesspits and dealing with that warm mystery liquid that trickles through your hair when someone lobs a bottle into the crowd, the promise of sleep and a shower at home is what gets me though that final morning, lugging a broken tent back to the car and hoping my driver friend doesn't start coming down too hard on the journey home.

This was me after Glastonbury this year. But jumping into bed and shutting my eyes on the first night back indoors, something wasn't right. As I closed my eyes, ready for a solid 15-hour sleep, a sharp shock ran through my spine, making its way down into my chest and through my arms. And it kept on happening.

Imagine a combination of an electric shock and that moment of pure unadulterated pleasure as you're coming up, but without the desire to have a three-hour conversation with a stranger in the smoking area. It was pretty alarming. My heart was pounding, and for a moment I thought I was going to die. In retrospect, this was slightly irrational, but little sleep and an assault on my serotonin levels meant I wasn't quite thinking straight.

Sweating with panic, I did the only sensible thing you can do under the circumstances: self-diagnose via Google. Scrolling through the endless pages on my phone in the dark, it seemed pretty obvious to me I was having a heart attack, but thankfully just before I dialled 999 I stumbled on a website for "people who enjoy partaking in drug-taking" and saw my symptoms laid bare: I was experiencing brain zaps.

No, me neither.

"BRAIN ZAPS ARE KILLING ME!! NOT KIDDING!" wrote one forum user. "My whole brain inside feels like I'm being electrocuted, especially when the zaps shoot around to my brain stem and a little way down my neck."

Each time I tried to nod off they'd come back, pulsating through my body, making me tremor and jolt. Now afraid that sleep would equal certain death, I started looking into the topic and found out that these brain zaps are actually pretty common. While research is basically non-existent, it's often suggested that the zaps are a side-effect of ecstasy use; that the feeling has something to do with the brain trying to re-regulate its serotonin levels, as ecstasy causes your brain to release large amounts of serotonin. People coming off serotonergic antidepressants have reported feeling the zaps, too, adding weight to the argument.

Some MD and pills (Photo by the author)

After a quick Facebook call-out, I had a whole load of people wanting to chat to me about the time their brain got all zappy after a binge.

"I'd been at Bugged Out and I think I took about four of five pills over the weekend," said 25-year-old Anna over Facebook chat, explaining that she had a great time, until she got home to London: "Every time I moved or stood up or walked it felt like a little electric shock in my head. And it sort of felt like my eyes were taking longer to catch up with my body."

Like me, Anna panicked – but instead of looking to the internet for answers, she sensibly headed to a doctor for a diagnosis. Problem was, she didn't tell the doctor she'd been doing pills – "so it was a bit pointless; she just said I had a cold".

Ellie, 22, had a similar experience after getting back from Sonar festival. "I was just lying there in bed and I got this sharp pain and spasmed a bit," she explained over Facebook chat. "Something weird is happening to your head and you can't stop it – it's quite scary and you can't ignore it. They lasted for like four days."

The more I spoke to people, the more similar stories I'd hear. Most people, however, had never really mentioned their experiences to anyone before because, as a guy called Johnny put it, "I thought I'd just lost my shit, you know?"

Dr Cathy Montgomery is a Reader in Psychopharmacology at Liverpool John Moores University, meaning she knows a lot about drugs. "We don't know exactly what they are or exactly what causes them," Cathy explained over the phone, "but they are experienced as an electric shock sensation in the head, commonly at the base of the skull or neck, which lasts milliseconds to seconds."

Cathy's explanation sounded exactly like what I – and the others I'd spoken to – had been experiencing. But what I couldn't understand is why, after plenty of comedowns where the worst of it was chapped lips and an all-encompassing sense of sadness, I was suddenly experiencing these zaps.

"They're more likely over a period of heavy/continuous use," Cathy reassured me, "because your brain doesn't get a chance to increase the serotonin levels in between usages, so there is a cumulative depletion, which takes more time to regulate." She also pointed out that "polydrug use means increased neurotransmitter release and the increased likelihood of depletion", which basically means mixing drugs makes brain zaps worse.

My zaps went on for nearly a week, meaning I'd occasionally have to grab on to shelves in Tesco or shuffle myself into the foetal position as I lay awake at night dripping in sweat, but for Anna the whole experience actually started to become quite pleasant.

"The less intense they became it actually felt kind of nice," she said, "like a very mild version of being on pills, safe in the knowledge that my brain wasn't melting."

Anna might have been having a wild time, but I hated it, so I asked Cathy what we should all be doing to try and reduce these unwanted shudders hitting us on a Monday morning – bar, of course, just not taking loads of pills in a row. In an ideal world, we agreed, we'd each be tested to see what might make us susceptible to these side-effects, as well as testing the quality of the drugs themselves. But until wholesale reforms are made to our outdated drug laws, this doesn't seem a likely option.

"Limiting polydrug use can help," Cathy said. "For example, taking ecstasy and cocaine at the same time can be more harmful than taking either drug alone." Limiting periods of use is also a good strategy; taking regular breaks during your bender should help reduce the incidence of brain zaps.

If neither of these sounds appealing – but, I mean, come on; you really don't need to do a bunch of coke when you're already two pills deep – Cathy has one final solution: tryptophan.

"If you do find yourself in a serotonin-depleted state, you need to eat essential amino acids, which will facilitate serotonin production," she explained. So food like turkey, salmon and eggs are exactly what you need to get your brain back to normal – but don't eat anything else, like carbs or fruit, with your turkey, as it may well mess with the good bits getting into your brain.

So there you have it: next time you're heading off to a festival with plans to double-drop every sundown, make sure you pack the salmon.

@MikeSegalov

Illustration by Ella Strickland de Souza

More on VICE:

How to Tell If Your Drugs Have Gone Bad

Why Do Brits Love Ketamine So Much?

WATCH: The Young Drug Users Falling Victim to Fentanyl